What Every Parkinson’s Patient Needs to Know About Haloperidol

What Every Parkinson’s Patient Needs to Know About Haloperidol

Sherri Journeying Through

A few weeks ago, I wrote about Mirapex, the “golden” treatment for Parkinson’s disease, and the negative effects it can have. Another example of a treatment that people with Parkinson’s need to be aware of is Haldol (haloperidol), an antipsychotic commonly used in hospital settings to treat confusion.

A while ago, I received a note from a gentleman who had just lost his father-in-law to negligence within the medical community. “Negligence” is my opinion, but with the information I was given, I believe that’s what it comes down to.

Before a person goes in for any type of surgery, it has been my experience that the medical staff involved has a decent understanding of the patient’s medical history, including possible treatment allergies. Yet, not all medical personnel are up to date on how a certain therapy will affect someone with a certain disease. And medical staff can’t know every treatment’s interactions or negative effects associated with a certain disease.

Several months ago, I wrote a blog post about Haldol and how anyone with Parkinson’s disease should steer clear of it, as it can be life-threatening to a Parkinson’s patient. I’d like to share one man’s story with you (with his permission) that he communicated to me.

“My father in law lived by himself and was doing fine, alone with PD. He passed away 5/10/10 after entering the hospital 4/28/10, after he tripped going out to his car, to make the 2 hour drive to come and see me, his son in law and his daughter (my wife) and our children.

“A simple 45 minute hip surgery had taken place 4/29/10. They kept covering him with blankets and he always complained he was hot from the shaking, so he would take the blankets off, so they started giving him HALDOL. Why, I don’t know. A day later he was in ICU for 4 days on complete life support. He somehow managed to snap back from ICU and make it back to a regular room, after we found out what Haldol was and told them to stop giving it to him. Even their pharmacist at that point said ‘Yeah, don’t give him Haldol.’ He still had to be on a respirator. I guess the Haldol in pill form was aspirating him also.

“A few days later he died. They said the cause of death was advanced PD. How does someone with advanced PD live on their own, sharp as a tack (this man launched rockets for Nasa and designed aircraft for Boeing, could drive a car fine, talked fine on the phone), but after the Haldol, he became a vegetable and mumbled and didn’t know who anyone was? At least I was there when he died. I am sure glad my wife did not have to see her father dead as she was there with him through the whole thing but had went home for a few hours to rest. His name was John and he is probably the finest, most caring, loving man I will ever have the pleasure of knowing. He was involved in the MJF foundation, as well donating money to help others like him with PD. Thanks for letting me share his story…

“It was your post here that alerted me when my wife phoned from the hospital and asked me to find out what Haldol was. She could not understand the state John was in from a simple 45 minute surgery so she inquired as to what they were giving him.

“I have now been doing my homework. This is what we experienced with John and it amazed me how he could one day be perfectly fine (minus some shaking that his meds controlled fairly well) one day to be basically out of his mind the next day.

“I searched ‘Can PD kill you’ and found this: ‘Just as there is dementia in Alzheimer’s, so there can be in Parkinson’s. This is not a pretty dementia, it is frightening to comprehend. Another problem is that in PD it is coupled with a myriad of other neuromotor problems including possible loss of intellectual capabilities. While this is not death it can be a form of living death for the patient and for the family.’”

If you’re having a procedure done — any procedure — take someone with you. Someone who can speak for you if you’re not able to. Make sure the medical personnel know your allergies, and any other vital information like, “I have Parkinson’s disease and cannot take Haldol!” Get a medical ID bracelet with your medical information on it and/or carry a PD card. As best you can, be proactive in your care. Your life may literally depend on it.

***

Note: Parkinson’s News Today is strictly a news and information website about the disease. It does not provide medical advice, diagnosis or treatment. This content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or another qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this website. The opinions expressed in this column are not those of Parkinson’s News Today or its parent company, BioNews Services, and are intended to spark discussion about issues pertaining to Parkinson’s disease. 

8 comments

  1. chris says:

    I also have PD, for 18+ years. I’m taking Carbidopa/Levodopa 25-100, 1 ever hour that I am awake, 2 tabs if it’s slow to work. My dr is thinking of the pump so it will work for me, that way if/when I forget my meds it will do the work for me.

  2. Clem McGann says:

    A few weeks ago I was on holiday in Spain. I got ill with bacterial pneumonia. I was very ill, I needed an antibiotic, so I went to the hospital-clinica. I just wanted a script for an antibiotic. They insisted that I would have to be admitted. They were far more interested in my involuntary movements than the infection. There is a lot more to this story, which I will skip for now. Next morning when my wife arrived we got out as fast as we could even though I was extremely ill and got the next available flight home. Now reading their discharge report:
    ——————-
    TRATMIENTOS Y EVOLUCION CLINICA
    El paciente fue ingresado por una agravación severa de su enfermedad de parkinson en contexto con una infección respiratoria febril que se presentó con múltiples movimientos atetosicos e incoordinados,
    Tratamos con Tavanic, mucoliticos y por su trastorno mental con haloperidol y Idalprem. Solicte una Ic con neurologia, El dia siguiente el paciente se siente mucho mejor y parece mas estable, motivo por lo cual la mujer insisten en una alta voluntaria. Le explico los posibles riesgos y que no les puedo dar un “fit to fly”.
    —————-
    It seems that they injected haloperidol without my knowledge. What would have been the result if we hadn’t rapidly left?

    • Clem – thanks for your response and it sounds like you made a great decision to get out fast. The possibilities of outcome are downright scary. Sounds like you got home safe and I do hope you are on the mend!

  3. Terri Jackson says:

    My father also has Parkinson’s Disease. In January he went to the ER because he was constipated. He was eating, walking, talking, thinking normally. He was very calm and was laying quietly on the examine table. He was feeling yucky from the constipation and after being at the hospital for several hours, he asked if he could get a small dose of klonipin, his normal medicine for when he got nervous and shaky. Instead, one of the Dr.decided to give him Haldol. I questioned why he couldn’t just have his normal medication and the nurse said because that’s what he needs! Oh how I wish I would have stopped her! The next evening after eating a full meal and watching tv, he suddenly couldn’t swallow his pills. He didn’t tell mom til the next morning. By late morning, he couldn’t talk. By the time he got to the ER he couldn’t walk unassisted. They ran all kinds of tests because of the symptoms, but their conclusion was that it was a reaction to Haldol. He had to have a feeding tube and oxygen at the hospital and swallow therapy. He had 6 months of rehab and hospital admissions with pneumonia and critical care units twice.
    Mom has had difficulties dealing with the stress and I had to quit my job 2.5 months ago, to care for him when he came home. We are so lucky that he is alive and we wish everyone knew the dangers, and that ER doctors were more careful with their quick decisions.

    • Hi Terri – I am so sorry to hear about you dad but so glad nothing more happened. You were there helping him and what happened was not your fault. The nurse was obviously uneducated as well as the doctors who thought they were doing what was best. Another case of the doctor – or nurse – doesn’t always know what’s best. Thank you do much for sharing your story.

Leave a Comment

Your email address will not be published. Required fields are marked *